Lightning, Fairfax
- When
- May 8, 4:45 AM EST
- Where
- Fairfax County, Mt Vernon
- Reported by
- NEWSPAPER
- Coordinates
- 38.835, -77.276 (the zone’s center; the record gives no point)
A lightning fire damaged a home on West Boulevard.
Scattered thunderstorms moved through northern Virginia between the pre-dawn hours and late afternoon. The pre-dawn storm produced cloud to ground lightning which hit a home in Fairfax County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered thunderstorms moved through northern Virginia between the pre-dawn hours and late afternoon. The pre-dawn storm produced cloud to ground lightning which hit a home in Fairfax County. A home on West Boulevard in Mt. Vernon was set ablaze by a lightning strike and the roof and a second story bedroom were damaged. The midday storms produced gusty winds. In Fairfax County, trees were downed onto River Drive near Lorton. The late afternoon storms produced large hail. In Frederick County, golfball sized hail fell 10 miles west of Winchester. Half dollar sized hail was reported in Stephens City. In Clarke County, golfball sized hail was reported near Berrys in a remote location 14 miles northeast of Front Royal. In Warren County, nickel to golfball sized hail fell near Linden. In Fauquier County, penny to quarter sized hail was reported in Bealton. Quarter sized hail covered the ground one mile northwest of Opal. Nickel to half dollar sized hail fell in Hume.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 8, 2:33 AM EST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 333 AM EDT THU MAY 8 2003 SHORT TERM....TDA/TNGT ERLR THINKING WAS THAT TDA WOULD BE DRY RGNWIDE. HV DECIDED TO ALTER THAT SLGTLY. MDLS INDICATE THAT AFTR MRNG HEATING ATMOSPHERE WL BECOME UNSTABLE IN THE LOWER LVLS. ETA BUFKIT SHOWING SMALL POSTV AREAS IN THE NRN 1/2 OF THE CWA ABV 850 MB. THAT COMBINED W/ A PASSING VORT MAX WL FACILITATE THE NEED TO INTRODUCE CHC POPS ACROSS THE NRN 1/2 OF THE CWA.. WL WORD IT AS STRICTLY RW. THERE MAY BE A FEW RUMBLES OF ELEVATED THUNDER BUT THIS IS NOT WORTH ADDING TO THE WORDING OF THE ZNS - NO TREES WL COME DOWN FM ICCC. TIMING WOULD BE BTWN 1PM-5PM. WEAK CAA WL BRING ABT 15-20 MPH WINDS FM LATE MRNG-LATE AFTN. TEMPS WL RANGE FM A70 IN THE HIGHLANDS TO L80S AGAINST AKQS ZNS. I CANT FIND ANYTHING PARTICULARLY INTERESTING TO GRASP ONTO TNGT. VORT MAX EXITS AREA DURG LATE AFTN. WL WORD TNGT AS PC. LGT WINDS. AVN NMRCL GUID ESPECIALLY INDICATES ANOTHER ROUND OF DENSE FG ERLY FRI MRNG. WL WORD AS PTCHY FOR NOW. LOWS IN THE 50S XCPT U40S FAR W. WOODY .LATER PERIODS...WMFNT TO APPCH FRI. NEWD PROGRES VARIES PER MDL... BUT BNDRY/FOCUS WL REMAIN IN THE NEIGHBORHOOD THRU DAY. PCPN SHUD DIMINISH FRI NGT MAINLY DUE TO THE LOSS OF DIURNAL HTG. THEN... ALL BETS ARE OFF AS GDNC TRIES TO DVLP AND ADVECT CNVCTV CMPLX ALNG BNDRY SAT AFTN/EVE. COMBINED W/ BNDRY FOCUSED DIURNAL ACTVTY...DO NOT WISH TO GET TOO CUTE W/ TIMING. CRRNTLY EMPH AFTN/EVE STUFF... AND THIS SOUNDS GOOD. STRNGR CDFNT TO SWEEP THIS WHOLE MESS TO THE E SUN...AGN AT DIURNAL MAX. ATTM...THIS ACTUALLY LOOKS TO BE THE BEST CHC FOR RAFL...ALTHO ALL POPS WL BE IN THE CHC RNG...EITHER 30 OR 40 PCT. DRIER AIR ON NW WNDS MON-WED. TEMPS NXT CPL WL ACTUALLY BE QUITE TRICKY...DEPENDENT UPON AMT OF SUNSHN OR RAFL AND ALSO ON EXACT POSN OF WMFNT. SINCE AM NOT EXPECTING WASHOUT ON ANY DAY...FEEL MAXT WL BE HIER THAN CRRNTLY FCST. HWVR...AM QUITE LEERY OF GOING ALL OUT AS PSBLTY THAT WMFNT CUD REMAIN PARKED S OF DCA/BWI/MRB VRY REAL. RSLT FOR MAXT FRI IS A BLEND WEIGHTED ON THE COOL SIDE NE/WARM SIDE S. SAT MAV UP 5-10 DEG FM FRI MAV...AND KEPT THAT TREND. NXT WK LOOKING QUITE NICE ATTM AS HIPRES BUILDS W/ SCT CLDS AND SEASONABLE TEMPS. HTS .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-081645- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 447 AM EDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SEVERE WEATHER IS NOT ANTICIPATED TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ABW
The Sterling radar (KLWX), 24 km away, was scanning. The volume nearest the first event began at 15:55 UTC.
7 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
A lightning fire damaged a home on West Boulevard.
Trees were downed on River Drive east of Lorton.
Golfball sized hail fell in High View Manor.
Half dollar sized hail fell.
Golfball sized hail was reported 14 miles northeast of Front Royal.
Nickel to golfball sized hail was reported.
Nickel to half dollar sized hail fell.
Quarter sized hail covered the ground one mile northwest of Opal.
Penny to quarter sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370336, 5370337, 5370338, 5370339, 5370340, 5370341, 5370342, 5370343, 5370344.